Nurses should adopt a holistic approach to the management and treatment of children with atopic eczema, according to latestNICEguidance
The institute said that as many as one in five schoolchildren was affected by atopic eczema and the condition accounted for at least 15–20% of paediatric hospital admissions.
The guidance recommends that, as well as assessing the severity of physical symptoms, the child’s quality of life should be addressed at every consultation – including everyday activities, sleep and psychosocial well-being.
Guideline development group member Sandra Lawton, a nurse consultant dermatologist at Queen’s Medical Centre, Nottingham, said: ‘Atopic eczema can have a huge impact on quality of life – some children will scratch their skin until it bleeds and will have difficulty in sleeping, which can impact upon the whole family.
‘Children with eczema can also find it hard to interact and play. Some will become the victims of bullies and we have even heard reports of children feeling suicidal,’ she added.
The guideline, which was published last week, calls on nurses to help identify potential trigger factors for atopic eczema, to educate children and their parents about the condition, and to use a ‘stepped approach’ for management of the condition with use of steroidal creams.
Gail Dunning, dermatology clinical nurse specialist at York Hospital, said: ‘A stepped approach is the best approach to take because it empowers patients, parents and healthcare professionals in their decision-making process – stepping up or down treatment regimes according to the severity
of the symptoms on an individual basis.’
Tanya Flavell, dermatology nurse practitioner at Manchester Royal Infirmary, said:
‘Educating children and their carers in relation to how treatment works, treatment applications and awareness of trigger factors is an essential part of the nurse role and has a direct impact on managing atopic eczema “well” and reducing flares.‘It is important to have these guidelines to support clinical practice,’ she added.